Florida, 2020

Flooding in Florida, September 7, 2020

September 7, 2020 · NWS TBW · 2 events in 1 county or zone

An upper level low in south Florida helped to increase our typical summer time convection which caused some flooding in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An upper level low in south Florida helped to increase our typical summer time convection which caused some flooding in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 7, 1:42 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 1:42 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
242 PM EDT Mon Sep 7 2020

.DISCUSSION...
An upper level ridge to our east and west have funneled an upper-
level low over the peninsula. While slowly meandering northward and
weakening, this feature continues to provide additional instability
over the peninsula, leading to what is expected to be a rather
active afternoon today, tomorrow, and even Wednesday. Thunderstorms
are expected to develop and become rather numerous through the
afternoon and evening hours.

This trend will continue through the remainder of the work week and
into the weekend too. The weak upper-level low continues northward
and weakens. Despite a deep trough developing out west, the
subtropical high will block eastward progression and the feature
is expected to become cutoff and then lift northward in the
background flow. With high pressure remaining the dominant feature
all the way to the surface, and situated to our east, an easterly
wind will prevail each day. As such, the west coast sea breeze
should stay near to the coast. This will setup for a highly
favorable region for thunderstorms to develop each day, and some
of the highest POPs are concentrated along this region. As always,
storms will need to be monitored closely, but organized severe
weather is not expected with a continual stream of deep, tropical
moisture and light winds through the atmospheric column.

Overall, this is about what one would expect for this time of year.
A late-summer pattern has setup with scattered to numerous showers
and thunderstorms each afternoon and evening. Temperatures will run
around normal, and heat indices will run in the low 100s. There's no
change in sight for the next seven days.

&&

.AVIATION...
Convection has begun developing inland and will propagate westward
towards coastal terminals. The motion and longevity is still quite
erratic. It is difficult to say when and which terminals will be
directly impacted at this time. However, brief reductions to
CIGs/VSBY are possible along with gusty winds. Impacts are being
handled with TEMPOs as needed. Conditions quiet this evening before
a similar pattern sets up again tomorrow.

&&

.MARINE...
Easterly flow, ample moisture, and instability will lead to
scattered showers and thunderstorms that develop inland each day.
These storms are expected to push towards the coast. Throughout the
forecast period, this won't change much. Mariners should remain
aware of the weather before heading out, as passing storms could
create locally hazardous conditions. Otherwise, benign conditions
are expected for coastal waters.

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms remain in the
forecast throughout the entire period thanks to a late summer
pattern. As such, ample moisture will remain present. Outside of low
dispersions in the overnight hours, fire weather concerns are low.

&&

.Preliminary Point Temps/PoPs...
TPA  90  74  90  76 /  80  50  80  40
FMY  91  74  90  75 /  70  50  60  50
GIF  90  74  90  74 /  70  30  70  20
SRQ  91  73  90  75 /  70  50  70  50
BKV  90  72  90  73 /  70  30  80  30
SPG  91  76  91  76 /  80  50  80  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Flannery

In the hours before

Local storm report, Sep 7, 3:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
412 PM EDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 W MACDILL AIR FORCE   27.85N 82.52W
09/07/2020  M43 MPH          HILLSBOROUGH       FL   AWOS

            AWOS STATION KMCF MACDILL AFB TAMP.

&&
Special weather statement, Sep 7, 3:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
418 PM EDT Mon Sep 7 2020

FLZ050-151-072100-
Coastal Hillsborough FL-Pinellas FL-
418 PM EDT Mon Sep 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Lake, or 9 miles southeast of Holiday, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clearwater, Largo, Palm Harbor, East Lake, Harbor Bluffs, Keystone,
Citrus Park, Safety Harbor, Oldsmar, Belleair, Belleair Bluffs,
Westchase, Crystal Beach, Town N Country and Caladesi Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2816 8281 2816 8262 2810 8259 2809 8258
      2798 8257 2791 8283
TIME...MOT...LOC 2017Z 086DEG 13KT 2807 8266

TBW
Local storm report, Sep 7, 4:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 PM EDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     7 NW PALMETTO           27.60N 82.65W
09/07/2020  M44 MPH          GMZ830             FL   MESONET

            MESONET STATION XSKY SKYWAY FISHING PIER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lee

When
September 7, 4:30 PM EST
Where
Lee County, 0.93 mi SE of Whiskey Creek to 1.04 mi SE of Whiskey Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.570, -81.890

Broadcast media shared a picture of a residential road completely under water in Whiskey Creek.

Flood, Lee

When
September 7, 5:00 PM EST
Where
Lee County, 1.85 mi W of Fort Myers Villas
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.550, -81.900

Broadcast Media reports water getting into the first level of homes on Winkler Road and Cypress Lake Drive.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913510, 913511.